Call us today
At American Addiction Centers, we strive to provide the most up-to-date and accurate medical information on the web so our readers can make informed decisions about their healthcare.
Our reviewers are credentialed medical providers specializing in addiction treatment and behavioral healthcare. We follow strict guidelines when fact-checking information and only use credible sources when citing statistics and medical information. Look for the medically reviewed badge ( Medically Reviewed Badge ) on our articles for the most up-to-date and accurate information.
If you feel that any of our content is inaccurate or out-of-date, please let us know at ContactAAC@ContactAAC.com.
Yes. Using gabapentin (neurontin) can lead to physical dependence, and gabapentin withdrawal symptoms may occur in an individual who abruptly discontinues the drug. Thus, individuals should be tapered off under careful medical supervision.
Prescription medications can be addictive like illicit drugs. And with this type of addiction, the withdrawal from using them can be just as dangerous as using them in the first place without proper medical supervision. Gabapentin is a medication prescribed to treat postherpetic neuralgia, a condition that involves pain that persists after shingles, and to help treat some types of seizures.1,2 Gabapentin is also used off-label for various concerns, including for seizures during drug and alcohol detox.3
Also known by the brand name Neurontin, gabapentin’s specific mechanism of action is unknown. It is similar to GABA, an inhibitory neurotransmitter that impedes activity in the central nervous system, in its structure, but it does not impact the uptake, breakdown, or attachment of GABA.1,4
Potential side effects of gabapentin may include:1
What are the withdrawal symptoms of gabapentin? Dependence is when a person’s body requires a drug to function properly. Regular use of neurontin can result in dependence. If the drug is suddenly stopped “cold turkey” rather than tapering off it, withdrawal symptoms can result.9
Stopping neurontin suddenly may cause an increase in seizure activity in those who have seizure disorders. Other potential symptoms of gabapentin withdrawal may include:1,7
If gabapentin needs to be stopped, a person should be tapered off of it by a medical provider.8
Among those experiencing neurontin withdrawal symptoms, the severity may vary from person to person. The timeline may vary widely as well. Withdrawal may begin as soon as 12 hours or as late as 7 days after stopping the drug.5
The more significantly dependent on gabapentin a person is, the more intense withdrawal may be.10 When withdrawal starts, how severe it is, and how long it lasts are influenced by how long a person has been using the drug and how much the person’s body has adapted to its presence.11
If a person struggles with a co-occurring medical and/or mental health condition, withdrawal symptoms may be more complicated.10
Long-term use of medications, prescription or otherwise, while pregnant can have an impact on the fetus. Gabapentin is no exception.
If you believe you’re pregnant, be sure to consult a licensed physician so that they can determine an alternative for you to detox and undergo treatment in a way that is safe for both you and the baby based upon your specific needs.
Individuals should not stop taking gabapentin on their own. They should consult their medical provider before weaning off the drug. In general, the medical provider should slowly decrease the amount of gabapentin the person is taking over the course of more than a week.8
An individual struggling with misusing gabapentin may need addiction treatment. Treatment may involve addressing underlying issues and learning techniques to manage stress and to cope with potential triggers and drug cravings.
Gabapentin is a strong medication that can have serious side effects. To be sure that the medication isn’t putting you at risk, it’s important that you check in with your doctor at regular visits to be sure that this medication is right for you. Gabapentin commonly lists a series of warnings, which include:
The risk of a serious allergic reaction that may involve multiple organs including your liver or kidneys. If you are experiencing more than one of any of the following symptoms, you should check with your doctor immediately: fever, rash, swollen or painful lymph glands in the neck, armpit, or groin, unusual bleeding or bruising, or yellow eyes and skin.
Gabapentin can cause vision changes or affect motor and cognitive skills. Be sure to evaluate how the medication affects you before driving, operating machinery, or participate in any activities that can be dangerous if you are not alert.
In some cases, gabapentin can cause people to be agitated or irritable, have sad or hopeless thoughts, or be nervous, restless, or hostile. It can also worsen depression or cause suicidal thoughts. If you notice these symptoms in yourself, you should contact your doctor. Gabapentin will enhance the effect of alcohol and other CNS depressants, meaning medications that make you drowsy or less alert. This can include allergy medication, cold medication, sedatives, tranquilizers, sleeping medication, prescription pain medication or narcotics, seizure medications, muscle relaxants, and anesthetics.
Stopping the use of gabapentin without doctor supervision can lead to sudden seizures. Your doctor may want to gradually reduce the amount of gabapentin you are taking before taking you fully off the medication. You will also want to let any doctors or dentists you see that you are taking gabapentin. You should refrain from taking any other medications unless they have been discussed with your doctor, including prescription and non-prescription medications and herbal or vitamin supplements.
Gabapentin affects the gamma-aminobutyric (GABA) acid levels in the brain, which means that users will experience withdrawal symptoms from the drug when they discontinue use of it. In as few as 3 weeks of use, users will develop a physical dependence on it and stopping the drug will result in withdrawal symptoms. This doesn’t mean people will continue craving or seeking the drug necessarily, but it does mean that the body will react to the absence of the drug. Symptoms of stopping gabapentin can range from harmless to deadly depending on the dosage, duration of medication use, and any pre-existing medical conditions.
While gabapentin is not a controlled substance, taking gabapentin without doctor supervision is just as dangerous, as is stopping the medication without consulting a physician. Gabapentin misuse, particularly if mixed with opioids, can increase the likelihood of a fatal overdose.
Although not all of our patients require a medically-supervised gabapentin detox, Greenhouse offers this helpful program that has benefited many. With a licensed medical team experienced in a range of neurontin withdrawal symptoms, we manage symptoms in a safe and supervised environment 24/7.
Once patients complete detox, they are placed in an addiction treatment program tailored to their unique needs.